Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Shreveport, LA

May 3, 2003Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2003, 3:00 AM CDT for Ouachita Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 3:00 AM CDT (08:00 UTC)
Expired
May 3, 2003, 4:00 AM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 AM CDT, 45 minutes earlier.

Area forecast discussion, May 3, 2:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CDT SAT MAY 3 2003

STORMS HAVE PRODUCED LARGE HAIL UP TO SOFTBALL SIZE...ACROSS
SOUTHERN ARKANSAS AND NORTHERN LOUISIANA LATE LAST NIGHT AND EARLY
THIS MORNING.  CURRENT RADAR SHOWS THESE STORMS WEAKENING AS THEY
MOVE TOWARD THE SOUTHEAST.

A WESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE START OF THE NEXT
WORK WEEK...AS A STRONG UPPER LEVEL LOW MOVES INTO THE NORTHERN
PLAINS ON MONDAY.  NUMEROUS UPPER LEVEL DISTURBANCES WILL PASS
ACROSS THE AREA IN THIS FLOW...WITH THE STRONGER DISTURBANCES
PASSING ACROSS THE NORTHERN PART OF THE CWA ON MONDAY.  DECENT
MOISTURE WILL LINGER ACROSS THE AREA THROUGH THIS PERIOD...SO LOOK
FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN
IN THE FORECAST.  THE CURRENT FRONTAL BOUNDARY WILL MOVE NORTH AS A
WARM FRONT TODAY...BUT ANOTHER FRONTAL BOUNDARY WILL APPROACH THE
AREA ON MONDAY.  SAME SCENARIO WILL SET UP MONDAY WITH THE NEXT
BOUNDARY...DAYTIME HEATING COMBINED WITH MOISTURE AND UPPER LEVEL
DISTURBANCES...PRODUCING SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THE BETTER CHANCES OF THUNDERSTORM ACTIVITY WILL
REMAIN ACROSS THE NORTHERN PART OF THE CWA...AS FRONTAL BOUNDARIES
WILL STRUGGLE TO MAKE IT SOUTH OF I20.

LOOK FOR WARMER THAN NORMAL TEMPS TO CONTINUE THROUGH THE PERIOD.

PRELIMS...
SHV 88/71/87/70 2223
MLU 88/71/88/71 2222
TXK 86/70/85/70 2225
TYR 87/72/87/70 2224
LFK 89/71/88/71 1122

ELEVEN

.SHV...NONE.
Hazardous weather outlook, May 2, 12:00 PM CDT, 15 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL CONTINUE TO LINGER ACROSS THE AREA THIS
AFTERNOON...MOVING AT A SNAILS PACE TOWARD THE INTERSTATE 20
CORRIDOR ACROSS NORTH LOUISIANA AND SLIGHTLY FURTHER SOUTH ACROSS
EAST TEXAS.  THE FRONT...ALONG WITH THE COMBINED MOISTURE AND
DAYTIME HEATING WILL IGNITE SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME THUNDERSTORMS WILL MOST LIKELY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MOISTURE WILL LINGER ACROSS THE AREA THROUGH MUCH OF THE PERIOD...SO
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Special weather statement, May 2, 9:06 PM CDT, 5 hours 54 minutes before
TXZ124>126-136>138-149>153-165>167-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH #213 THAT WAS IN EFFECT FOR MUCH OF EAST
TEXAS HAS BEEN CANCELLED.
Local storm report, May 3, 1:58 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
158 AM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 PM    8 E DE QUEEN              AR   1.75 INCH HAIL
05/02/03   SEVIER                         FROM LAW ENFORCEMENT.

1125 PM    WILLISVILLE               AR   2.75 INCH HAIL
05/02/03   NEVADA                         BASEBALL SIZE HAIL BROKE
                                          CAR WINDOWS. FROM LAW
                                          ENFORCEMENT.

1145 PM    3 E MAGNOLIA              AR   2.00 INCH HAIL
05/02/03   COLUMBIA                       TWO INCH HAIL AND GOLFBALL
                                          SIZE HAIL FELL FOR 15
                                          MINUTES. FROM SPOTTERS.

1150 PM    5 E MAGNOLIA              AR   2.75 INCH HAIL
05/02/03   COLUMBIA                       WINDOWS BROKE IN 40 MOBILE
                                          HOMES AND NUMEROUS CAR
                                          WINDOWS BROKEN. FROM
                                          EMERGENCY MANAGER.

1155 PM    5 SE MAGNOLIA             AR   4.50 INCH HAIL
05/02/03   COLUMBIA                       HAIL THE SIZE OF
                                          SOFTBALLS. FROM SPOTTERS.

1200 AM    SARATOGA                  AR   1.75 INCH HAIL
05/03/03   HOWARD                         FROM LAW ENFORCEMENT.

1210 AM    FULTON                    AR   1.75 INCH HAIL
05/03/03   HEMPSTEAD                      REPORTED BY LAW
                                          ENFORCEMENT

1220 AM    JUNCTION CITY             AR   1.75 INCH HAIL
05/03/03   UNION                          REPORTED BY LAW
                                          ENFORCEMENT

1220 AM    3 N HOMER                 LA   1.75 INCH HAIL
05/03/03   CLAIBORNE                      GOLFBALL SIZE HAIL COVERED
                                          THE GROUND. REPORTED BY LAW
                                          ENFORCEMENT

0100 AM    JUNCTION CITY             LA   WIND DAMAGE
05/03/03   UNION                          TREES BLOW DOWN. REPORTED
                                          BY LAW ENFORCEMENT

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:08 AM CDTSevere Thunderstorm WarningSHVClaiborne52 min
May 3, 12:29 AM CDTSevere Thunderstorm WarningSHVUnion61 min
May 3, 12:59 AM CDTSevere Thunderstorm WarningSHVClaiborne61 min
May 3, 1:15 AM CDTSevere Thunderstorm WarningSHVLincoln60 min
May 3, 2:19 AM CDTSevere Thunderstorm WarningSHVLincoln41 min
May 2, 8:56 PM CDTSevere Thunderstorm WarningSHVHoward49 min
May 2, 9:44 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard61 min
May 2, 10:28 PM CDTSevere Thunderstorm WarningSHVNevada62 min
May 2, 10:34 PM CDTSevere Thunderstorm WarningSHVSevier56 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningSHVHempstead60 min
May 2, 11:10 PM CDTSevere Thunderstorm WarningSHVColumbia65 min
May 2, 11:14 PM CDTSevere Thunderstorm WarningSHVHoward61 min
May 2, 11:55 PM CDTSevere Thunderstorm WarningSHVHempstead65 min
May 3, 12:07 AM CDTSevere Thunderstorm WarningSHVUnion53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.